Reporting Dr. Maria Simbra
PITTSBURGH (KDKA) – Common pain medicines you take to relieve your headaches and joint pain may be putting you at risk of kidney cancer.
A new study found that people regularly taking medicines like Motrin, Advil, and Aleve were more likely to develop the disease.
They’re in just about everyone’s medicine cabinet for the aches and pains of everyday life. However, long-term, regular use is raising some concern.
“Now they’re saying for the first time, in looking at these many patients over many years, there’s a slight increase in the risk of developing kidney cancer for patients who are taking non-steroidals for long periods of time,” Allegheny General Hospital cancer specialist Dr. Jane Raymond said.
Harvard researchers reviewed the data on more than 100,000 people in the Nurse’s Health study and Health Professionals’ follow-up study. Over two decades, there were 333 cases of the most common type of kidney cancer.
The risk was 51 percent higher among regular, long-term users of these non-steroidal, anti-inflammatory drugs. An increased risk not seen with Tylenol or aspirin.
The risk was nearly 20 percent lower if the drugs were used for less than four years.
“Certainly, if you take an occasional non-steroidal for many years, it probably has no effect at all,” Dr. Raymond said.
However, don’t be too alarmed. The absolute risk is really low.
Without the medicine, you can think of your risk as a dime out of $1,000. With the medicines, the risk increases by a nickel.
“Many, many more people have arthritis than have kidney cancer and non-steroidals are overall a very effective, safe way of controlling that discomfort, that pain,” Dr. Raymond said.
Other studies have shown a reduced risk of colon, breast, and prostate cancer with these drugs.
“So if one takes non-steroidals reducing the risk of colon cancer which is much more common, that probably outweighs a very small risk of developing renal cancer, kidney cancer,” she says. “Nobody should take medicines they don’t need. And if you don’t need a non-steroidal, don’t take it.”